Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 432, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Nov 5, 2008, 3:34 PM CST for Stutsman County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2008, 3:34 PM CST (21:34 UTC)
- Expired
- Nov 5, 2008, 4:30 PM CST
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Stutsman County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:22 PM CST, 12 minutes earlier.
Area forecast discussion, Nov 5, 3:22 PM CST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 322 PM CST WED NOV 5 2008 .SHORT TERM... FORECAST CONCERNS DURING THE SHORT TERM CONTINUE TO CENTER ON THE ENSUING WINTER STORM EXPECTED TO IMPACT THE REGION BEGINNING LATER TODAY AND TONIGHT. THE FORECAST ISSUES ARE ALMOST ENDLESS WITH THIS SYSTEM. THE MAIN ONES WILL BE CHANGE OVER TIMES TO SNOW...POTENTIAL FOR CONVECTIVE MESOSCALE BANDS...THE OVERALL SNOWFALL AMOUNTS...AND BLIZZARD CONDITIONS. IN ADDITION...A SECONDARY CONCERN WILL BE THE POSSIBILITY OF SEVERAL HOURS OF FREEZING RAIN ACROSS THE SOUTHEASTERN PORTION OF THE CWA DURING THE EARLY PART OF THURSDAY. CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER SYSTEM TRYING TO CLOSE OFF AS IT BEGINS TO MOVE ACROSS THE NORTHERN ROCKIES. AT THE SURFACE...A WELL DEVELOPED 994 MB SURFACE LOW...CURRENTLY ACROSS EAST CENTRAL SOUTH DAKOTA...CONTINUES TO TRANSPORT GOOD AMOUNTS OF MOISTURE ACROSS THE REGION. WE HAVE BEEN SEEING QUITE A FEW SHOWERS ACROSS THE NORTH CENTRAL AND NORTHWEST...AND WITHIN THE LAST COUPLE OF HOURS...SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING FARTHER SOUTH AS MOISTURE CONTINUES TO LIFT NORTHWARD. THE RAIN HAS BEEN MIXING WITH SLEET AND SNOW ACROSS THE FAR NORTHWEST EARLY THIS AFTERNOON. FIRST AND FOREMOST THE CHANGE OVER TIMES FROM RAIN TO SNOW STILL APPEAR TO BE THIS AFTERNOON THROUGH EARLY EVENING ACROSS THE REST OF THE WEST AND LATE EVENING ACROSS THE CENTRAL PORTION OF THE STATE. AREAS ACROSS THE SOUTHEASTERN CWA INCLUDING THE JAMESTOWN AREA WILL SEE A CHANCE OVER FROM RAIN TO SOME FREEZING RAIN BY EARLY TOMORROW MORNING BEFORE CHANGING TO ALL SNOW DURING THE AFTERNOON ON THURSDAY. THIS WILL HAPPEN AS A WARM NOSE...ASSOCIATED WITH THE TROWAL...MOVES ACROSS THIS AREA. AS FOR SNOW AMOUNTS...AREAS OF SNOW THIS EVENING ACROSS THE NORTH WEST WILL GRADUALLY SHIFT SOUTH AND EAST AS ISENTROPIC LIFT STRENGTHS WITH A DEVELOPING TROWAL. OVERALL...IT APPEARS THAT MESOSCALE BANDS OF HEAVIER SNOW WILL BECOME ORIENTED WITHIN MODERATE AREAS OF SNOW TONIGHT INTO TOMORROW. THIS IS EXPECTED TO HAPPEN AS STRONG DEEP LARGE SCALE FORCING...WITHIN A MID LEVEL DEFORMATION ZONE...COINCIDES WITH STRONG FRONTOGENETIC FORCING. THIS MAIN ZONE LIKELY TO SEE ENHANCE SNOW RATES. IT APPEARS AS THOUGH THESE BANDS WILL BE ORIENTED SOUTHWEST TO NORTHEAST NEAR THE BISMARCK MANDAN AREAS. IT IS WITHIN THIS ZONE WHERE STEEP LAPSE RATES EXCEEDING 7C/KM IN THE 700 TO 500 MB LAYER WILL EXIST BY EARLY THURSDAY MORNING. CROSS SECTIONS ORIENTED NORMAL TO THE THERMAL REVEAL NEGATIVE EPV VALUES IN THE LAYERS DIRECTLY ABOVE THE STRONG LOW LEVEL FORCING. IN ADDITION...MODIFIED BUFFER SOUNDINGS REVEAL 50 TO 100 J/KG OF CAPE FROM PARCELS ORIGINATING AT 700 MB. A RUMBLE OF THUNDER WITHIN SOME OF THESE SNOW BANDS IS ALSO POSSIBLE. OVERALL...AM EXPECTING UPWARDS OF 6 TO 12 INCHES ACROSS SOUTH CENTRAL NORTHEASTWARD THROUGH THE RUGBY AND HARVEY AREAS. MODERATE TO HEAVY SNOW MOVES EAST ACROSS THE JAMES RIVER VALLEY LATE TOMORROW AND TOMORROW NIGHT. THIS AREA ALSO LOOKS TO SEE ANYWHERE FROM 4 TO 8 INCHES. MEANWHILE AREAS ACROSS THE NORTHWEST WILL SEE MUCH LIGHTER AMOUNTS...ESPECIALLY AFTER TONIGHT. HOWEVER...HAVE DECIDED TO KEEP THE WINTER STORM WARNING GOING ACROSS THE NORTHWEST DUE TO THE POSSIBILITY OF LIGHT SNOW AND BLOWING SNOW ON THURSDAY. WINDS WILL DEVELOP LATE THIS EVENING AND CONTINUE TO INCREASE INTO THE DAY ON THURSDAY. CURRENT INDICATIONS ARE WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 50 MPH WILL DEVELOP BY THURSDAY...LIKELY PRODUCING NEAR ZERO VISIBLITIES ACROSS MUCH OF SOUTHWESTERN AND SOUTHCENTRAL NORTH DAKOTA. THE ONLY CHANGES TO THE CURRENT HEADLINES WERE TO EXPAND THE WINTER STORM WARNING TO INCLUDE MY TWO NORTHEAST COUNTIES. IT APPEARS THIS AREA WILL BE IN LINE TO GET SNOW BY LATER THIS EVENING. FARTHER SOUTH AND EAST...WE HAVE DECIDED TO LEAVE THE WATCH IN PLACE ACROSS THE SOUTHEAST COUNTIES WHERE A MIX OF RAIN AND FREEZING RAIN WILL OCCUR ON THURSDAY MORNING BEFORE CHANGING TO ALL SNOW DURING THE AFTERNOON HOURS. THE STORM SYSTEM FINALLY EXITS THE REGION DURING THE DAY ON FRIDAY. TEMPERATURES CAN BE EXPECTED TO REMAIN ON THE COLD SIDE DUE TO THE EXPECTED SNOWPACK. .LONG TERM... GFS AND ECMWF SHOW A REX BLOCK SCENARIO/HIGH OVER LOW STRETCHING FROM NORTH DAKOTA SOUTH INTO TEXAS SUNDAY AND MONDAY. KEPT LOW POPS IN THE SOUTHWEST AS WEAK SHORTWAVE IMPINGES ON WESTERN RIDGE. DRY MONDAY. SLIGHT CHC PRECIP COMES BACK BEGINNING TUESDAY AND SLOWLY INCREASES THROUGH MIDWEEK AS AN OPEN TROUGH MOVES INTO THE CENTRAL PLAINS. TEMPERATURES WILL REMAIN IN THE 30S FOR HIGHS AND LOWS IN THE TEENS. && AVIATION...RAIN CHANGING TO SNOW FROM NORTHWEST TO SOUTHEAST TONIGHT INTO THURSDAY MORNING...THEN STRONG WINDS AND PERIODS OF HEAVY SNOW CREATING BLIZZARD CONDITIONS THURSDAY OVER KDIK/KBIS/KMOT. EXPECT SNOW AND WIND TO REACH KJMS SHORTLY AFTER DAYBREAK THURSDAY AND CONTINUE THROUGH FRIDAY MORNING. APPEARS KISN WILL GET MOST OF THEIR RAIN/SNOW TONIGHT BEFORE SHIFTING FURTHER EAST THURSDAY. CEILINGS AND VISIBLITIES WILL MOSTLY RANGE IN THE LIFR/VLIFR CATEGORY WITH VISIBILITIES BELOW 1 MILE THURSDAY IN STRONG NORTHWEST WINDS OF 30 TO 45 MPH. && .BIS WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL 6 AM CST /5 AM MST/ FRIDAY FOR NDZ019>022- 034-035-042-045-046. WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR NDZ001-002-009-010-017-031-032. WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR NDZ003-004-011- 012. WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT FOR NDZ005-013-023-025-036-037-047-048-050-051. BLIZZARD WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR NDZ018- 033-040-041-043-044. && KJB/TSW/KS
Hazardous weather outlook, Nov 5, 4:29 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 429 AM CST WED NOV 5 2008 NDZ018>022-033>035-040>046-061030- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-STARK-MORTON-BURLEIGH-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 429 AM CST WED NOV 5 2008 /329 AM MST WED NOV 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT BLIZZARD WARNING TONIGHT. HEAVY SNOW...WINDS TO 50 MPH AND NEAR ZERO VISIBILITIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLIZZARD WARNING CONTINUES THURSDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS WILL BE HELPFUL. NDZ001>004-009>012-017-031-032-061030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-GOLDEN VALLEY-BILLINGS- 429 AM CST WED NOV 5 2008 /329 AM MST WED NOV 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING TONIGHT. HEAVY SNOW AND BLOWING SNOW EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINTER STORM WARNING CONTINUES THURSDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS WILL BE HELPFUL. NDZ005-013-023-025-036-037-047-048-050-051-061030- ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 429 AM CST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SOME SLEET AND FREEZING RAIN MAY DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY SNOW AND BLOWING SNOW IS LIKELY THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND FREEZING RAIN REPORTS WILL BE HELPFUL. RSL
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:24 AM CST | Blizzard Warning | BIS | Adams, Bowman, Burleigh, Dickey, Dunn, Emmons and 14 more | 55 hr |
| Nov 5, 3:24 AM CST | Winter Storm Warning | BIS | Billings, Bottineau, Burke, Dickey, Divide, Foster and 14 more | 55 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.